West Virginia, 2005

Drought in West Virginia, September 1 to 30, 2005

September 1 to 30, 2005 · NWS RLX · 22 events in 22 counties and zones

75 inches for a majority of the northern lowlands and the mountainous areas. 3 inches of rain for a September total.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a hot summer, the total monthly rainfall was only 0.5 to 0.75 inches for a majority of the northern lowlands and the mountainous areas. In Pocahontas County, the cooperative observer at Frost measured only 0.3 inches of rain for a September total. The airports at Parkersburg, Clarksburg, and Elkins all reported about a half inch of rain during the month. Temperatures remained warmer than normal. The long term Palmer Drought Index was in the minus 2 to minus 2.5 range. It was too late in the growing season to affect most crops. However, the surface water flow in streams was at a minimum, with some streams dry. By the end of the month, Whitmer of eastern Randolph County was in need of a water tanker to augment their potable water supply.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 1, 12:30 AM EST, 30 minutes earlier.

Area forecast discussion, Sep 1, 12:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
130 AM EDT THU SEP 1 2005

.AVIATION...

ONLY SOME LOW AND MID CLOUDS REMAIN ACROSS EASTERN CWA AS SHORTWAVE
MOVES ACROSS THE REGION.  IN AREAS WHERE CLOUDS HAVE CLEARED...THE
WET GROUNDS AND CALM WINDS ARE COMBINING TO FORM FOG.  GENERALLY
MVFR/IFR FOG EXPECTED EARLY AND POSSIBLY DROPPING DOWN TO LIFR
AROUND SUNRISE BEFORE LIFTING BY MID MORNING.  PLENTY OF SUN TODAY
WITH A LIGHT WEST WIND.  APPROACHING FRONT WILL BRING SOME MID
CLOUDS THIS AFTERNOON AND EVENING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 653 PM EDT WED AUG 31 2005)

AVIATION...

ALL MODELS CLEAR TONIGHT AND CURRENT SAT SHOWS THAT TREND WILL BE
GOOD. WITH WET GROUND AND DYING WINDS ALL SITES WILL FOG IN
TONIGHT. DRY ATMOSPHERE TOMORROW WILL MEAN JUST SOME SCATTERED CU
IN THE AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 315 PM EDT WED AUG 31 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

CLOUDS CONT TRANSFORMATION INTO OPEN CELLULAR STRUCTURE ALONG AND
WEST OF THE OHIO RIVER.  -RA/DZ PERSISTS IN THE MTNS UNDER OVC
CONDS.  DONT FORESEE CLEARING LINE MAKING IT TO THE MTNS BY
SUN-DOWN AS UPSLOPE WINDS KEEP MSTR/QPF SOCKED IN.  IN FACT...WITH
NW FLOW (FAIRLY DEEP APPROX. 8KFT)...OPTED TO ROLL WITH OVC ALL
NIGHT ALONG WITH CARRYING -DZ FM EKN-BKW.

FARTHER W...LOOKING FOR FG TO DEVELOP ACR LOCATIONS THAT EXPERIENCE
A HEALTHY DOES OF SUNSHINE THIS AFTERNOON (SERN OH/NERN KY/WRN WV).
THIS IS ALSO SUPPORTED BY AFTN DWPTS COMPARED WITH FCST MINT TNGT.
WHAT WILL BE TRICKY IS IF NAM SLTN EVOLVES...WHICH IS MID CLDS
TRAVERSING SRN 1/2 OF FA AFT MDNGT PER H7 VORT.  ROLLED WITH MINS
CLOSER TO THE MET OVRNGT GVN ERLY ONSET OF FG (ARND 7-9Z) AND
ELECTION TO FOLLOW NAM AND AFOREMENTIONED A/C THAT WL KEEP MINS UP.

VORT MAX STILL COMING THRU THU MORNING.  HARD TO PICTURE HOW CLOUDS
WILL PLAY OUT EACH HOUR THU MORNING...BUT FIGURED CLOUDS WILL
EVAPORATE AFTER 15Z.

WEAK FRONTAL ZONE...AND A WEAK UPPER AIR DISTURBANCE PASSES THRU
OVERNIGHT THU NGT. STILL SEE NO REASON FOR POPS AOA 20 PCT. STAYED
DRY.  EVEN LOWER DEW POINTS SHOULD FILTER OUR WAY DURING THE 12Z FRI
TO 00Z SAT PERIOD.  HARD TO TELL IF THERE WILL BE ENOUGH CLOUDS WITH
WEAK FRONTAL ZONE TO HINDER RIVER VALLEY FOG FOR DAWN SATURDAY.  DID
INSERT SOME FOG ALONG THE MOST COMMON RIVERS.

CONTINUED DRY FORECAST ON SATURDAY.

PREVIOUS DISCUSSION...
(ISSUED 1246 PM EDT WED AUG 31 2005)

LONG TERM (SUNDAY THROUGH WEDNESDAY)...

STAYED WITH THE TREND OF SLIGHTLY WARMER MAXIMUM TEMPERATURES IN
MOST COUNTIES THAN GUIDANCE. WEAK E/SE FLOW MAY LIMIT WARMUP OVER
MOUNTAINS. OTHERWISE NO SIGNIFICANT CHANGES FM HPC.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...HC
Hazardous weather outlook, Aug 31, 2:59 AM EST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
359 AM EDT WED AUG 31 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
359 AM EDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND
NORTHEAST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Fayette

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER

Drought, Gilmer

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Gilmer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Drought, Harrison

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Harrison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Drought, Jackson

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Drought, Lewis

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Lewis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Drought, Nicholas

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Nicholas forecast zone
Reported by
TRAINED SPOTTER

Drought, Pleasants

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Pleasants forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Drought, Pocahontas

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Pocahontas forecast zone
Reported by
TRAINED SPOTTER

Drought, Raleigh

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Raleigh forecast zone
Reported by
TRAINED SPOTTER

Drought, Randolph

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Randolph forecast zone
Reported by
TRAINED SPOTTER

Drought, Ritchie

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Ritchie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Drought, Roane

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Roane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Drought, Taylor

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Taylor forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Drought, Tyler

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Tyler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Drought, Upshur

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Upshur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Drought, Webster

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Webster forecast zone
Reported by
TRAINED SPOTTER

Drought, Wirt

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Wirt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Drought, Wood

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Wood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Drought, Barbour

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Barbour forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Drought, Braxton

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Braxton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Drought, Calhoun

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Calhoun forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Drought, Doddridge

When
September 1, 1:00 AM EST to September 30, 11:00 PM EST
Where
Doddridge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468713, 5468714, 5468715, 5468716, 5468717, 5468718, 5468719, 5468720, 5468721, 5468722, 5468723, 5468724, 5468725, 5468726, 5468727, 5468728, 5468729, 5468730, 5469754, 5469755, 5469756, 5469757.